Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 287, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 7, 2023, 4:58 PM CDT for Frontier County, Hayes County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2023, 4:58 PM CDT (21:58 UTC)
- Expired
- Aug 7, 2023, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Frontier County, NE, Hayes County, NE
The radar
The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:33 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 7, 3:33 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service North Platte NE 333 PM CDT Mon Aug 7 2023 .SYNOPSIS... Issued at 332 PM CDT Mon Aug 7 2023 Key Messages: -Strong and severe storms are forecast for portions of SW and North Central Nebraska both this afternoon/evening and tomorrow afternoon/evening. -The atmosphere favors the formation of severe hail /some of which may be greater than 2"/ across Western/SW Nebraska this afternoon. -There is an enhancement of low level winds that would promote supercells capable of all severe weather modes across far southwestern Nebraska this afternoon, including a low /5%/ tornado risk. -Tuesday afternoon, the latest machine learning probability forecasts indicate a more widespread threat of all severe weather modes for western and north central Nebraska. && .SHORT TERM...(This evening through Tuesday night) Issued at 332 PM CDT Mon Aug 7 2023 12z analysis of the mid and upper levels reveal west northwesterly flow that prevails across the High Plains with a fairly strong mid- level jet nosing into the region. At the surface, dew points have remained in the upper 50s to lower 60s, but have been pooling as of late along the South Platte River Valley in southwest Nebraska and far northeast Colorado. Skies have remained mostly cloudy in a warm- air advection regime with on and off showers and embedded thunderstorms today, though where clearing has occurred, Cumulus has sprouted. Initially the clouds have struggled and been broadly developed, though over the past hour there's been increasing evidence of glaciation in the updrafts as support arrives from an upstream disturbance. The greatest agitation in the CU field has been along a presumed surface trough that extends from northeast Colorado into far western Cherry County and along a lifting front that has been loosely analyzed across far southwest Nebraska. The CAMs have consistently suggested two main areas of convection this afternoon. The first is a lone supercell that drops southeast from northwest Nebraska across much of the Sandhills. RAP hodographs are elongated in this case with increasing instability. Large hail and wind are the primary concerns if storms do develop across our northwest. More concerning is the potential of severe convection developing off the High Plains and Eastern Colorado and the Laramie Range and move into SW Nebraska. The latest analysis suggest more than sufficient SR wind fields that increase into the evening hours. Supercells with large hail /greater than 2"/ are a possibility in this regime. Additionally, brief tornadoes are not out of the question along the boundary. Based off the forward motion generated by the CAMs, the storms should be moving at a good clip, so heavy rainfall would only be brief and a transient concern. There will be some upgrowth to a complex later this afternoon/evening, which would impact southwest Nebraska with higher wind threat. ML probabilities are highest across southwest Nebraska this afternoon and evening, with hail dominating the threats, though there are indications of a wind maximum /which is also shown in the CAMs/ across portions of Chase and Hayes Counties with a 2% tornado risk generally south of I80. More of the same is forecast Tuesday afternoon and evening, though ML probabilities have a greater coverage across the forecast area. This is due to increasing moisture shown in all available guidance. Once again elongated hodographs and ample instability will promote supercells with large hail. Tornadic threat will be greatest along any boundary and early in the evolution as the development of a low level jet later will help force a convective system. CSU-ML probabilities have hail as the greatest threat, though I would expect wind probabilities to increase as the CAMs are fixed on developing a linear system. .LONG TERM...(Wednesday through Monday) Issued at 332 PM CDT Mon Aug 7 2023 The ensembles display good agreement in that a wave dropping into Kansas overnight Tuesday and early Wednesday. Transient short-term subsidence will take hold and allow for mainly dry conditions. The ECMWF ensemble EFI output and machine learning are both muted for the CWA after the wave moves through Thursday until the next wave moves in Thursday evening. There appears to be some moisture in place with the cap breaking late in the afternoon or evening. At this point the ensembles favor north central Nebraska and points north, though confidence is low. The next shot of precipitation comes in during the Saturday afternoon/evening timeframe with ML probs already highlighting at least a 15% chance of severe storms. Overall confidence is low on severe storms in the long term, but confidence is moderate with the overall pattern which leads to moderate confidence in periodic unsettled conditions. Probabilistic output favors below normal to near normal temperatures through the long term period with better than average confidence of a slight cool down late week/next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1239 PM CDT Mon Aug 7 2023 Scattered showers and embedded thunderstorms have continued across the area early this afternoon for portions of western and north central Nebraska, including KLBF and KVTN terminals. Little to no impacts are anticipated with this activity outside of low-end VFR ceilings. This activity is expected to continue tracking south and east out of the area within the next few hours. The focus will quickly shift to scattered thunderstorms developing across the higher terrain to the west in the next 1 to 3 hours. These thunderstorms will track south and east into western Nebraska in the late afternoon hours continuing across the southern Panhandle and southwest/south central Nebraska well into the evening. Thunderstorms may intensify quickly as they move into the local area, some becoming severe with large to very large hail, strong, erratic winds, and heavy rainfall. For KLBF terminal, increased potential exists in seeing impacts from these thunderstorms, so did include a TEMPO group from 00/03Z Tue. to account for this. For KVTN and northern terminals, the bulk of the activity should remain south of the area. Will rely heavily on radar and satellite trends for later TAFs and amendments. Thereafter, VFR conditions with winds remaining light and variable continue through the overnight before becoming out of the south for the day on Tuesday. Guidance has begun to hint at fog developing in the early morning on Tuesday across portions of the area, including KLBF and KVTN terminal. Guidance varies on impacts to KVTN terminal with a general agreement on impacts to KLBF terminal. Thus, did include a brief mention of MVFR visibility restrictions at KLBF with no mention at KVTN owing to lowered confidence. Future refinements and inclusion is possible as guidance gets into better agreement. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Jacobs SHORT TERM...Jacobs LONG TERM...Jacobs AVIATION...Viken
Hazardous weather outlook, Aug 7, 10:05 AM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1005 AM CDT Mon Aug 7 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-081515- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1005 AM CDT Mon Aug 7 2023 /905 AM MDT Mon Aug 7 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are possible across the area this afternoon into the evening, especially across the southern Panhandle and southwest Nebraska. These storms will be capable of producing large to very large hail (two inch diameter or larger) and damaging wind. A tornado or two cannot be ruled out, however, the greatest tornado threat area remains limited to the southern Panhandle and southwest Nebraska. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered severe thunderstorms are possible across much of western and north central Nebraska again Tuesday afternoon into the evening. Large to very large hail (two inch diameter or larger), damaging winds and locally heavy rainfall are the primary threats. However, a couple of tornadoes cannot be ruled out for areas across the southern Panhandle into southwest Nebraska. As the severe storms track south and east into portions of central/north central Nebraska through the evening, thunderstorms may form a complex with an increased threat for damaging winds through the late evening into the night. Outside of any lingering showers and embedded thunderstorms from Tuesday's activity on Wednesday morning, the bulk of the day on Wednesday appears to remain dry. However, sporadic scattered precipitation chances quickly return in the afternoon/evening hours for each day beginning Thursday into the weekend. At this time, the severe threat during this period remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail of any size, damaging thunderstorm wind gusts as well as flooding.
In the hours before
Special weather statement, Aug 7, 4:11 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
411 PM CDT Mon Aug 7 2023
NEZ059-070-071-072200-
Frontier NE-Hayes NE-Lincoln NE-
411 PM CDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northwestern
Frontier, southwestern Lincoln and Hayes Counties through 500 PM
CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palisade, or 12 miles northwest of Trenton, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hayes Center, Hamlet, Marengo and Hayes Center State Wildlife
Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.
&&
LAT...LON 4070 10108 4070 10077 4057 10066 4035 10092
4035 10127
TIME...MOT...LOC 2111Z 209DEG 26KT 4032 10115
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JacobsThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:11 PM CDT | Special Weather Statement | LBF | Hayes | 49 min |
| Aug 7, 4:22 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 38 min |
| Aug 7, 5:03 PM CDT | Special Weather Statement | LBF | Garden | 42 min |
| Aug 7, 5:05 PM CDT | Special Weather Statement | LBF | Garden | 40 min |
| Aug 7, 5:12 PM CDT | Special Weather Statement | LBF | Grant | 33 min |
| Aug 7, 5:25 PM CDT | Special Weather Statement | LBF | Sheridan | 50 min |
| Aug 7, 5:27 PM CDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 48 min |
| Aug 7, 5:31 PM CDT | Special Weather Statement | LBF | Chase | 44 min |
| Aug 7, 5:32 PM CDT | Special Weather Statement | LBF | Grant | 28 min |
| Aug 7, 5:35 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 40 min |
| Aug 7, 5:40 PM CDT | Severe Thunderstorm Warning | LBF | Grant | 50 min |
| Aug 7, 5:45 PM CDT | Special Weather Statement | LBF | Grant | 30 min |
| Aug 7, 5:46 PM CDT | Special Weather Statement | LBF | Garden | 44 min |
| Aug 7, 5:53 PM CDT | Special Weather Statement | LBF | Sheridan | 37 min |
| Aug 7, 5:58 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant | 47 min |
| Aug 7, 6:07 PM CDT | Special Weather Statement | LBF | Hayes | 38 min |
| Aug 7, 6:11 PM CDT | Severe Thunderstorm Warning | LBF | Garden, Grant, Sheridan | 34 min |
| Aug 7, 6:18 PM CDT | Special Weather Statement | LBF | Sheridan | 27 min |
| Aug 7, 6:21 PM CDT | Special Weather Statement | LBF | Hayes | 39 min |
| Aug 7, 6:26 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Grant | 49 min |
| Aug 7, 6:39 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant, Keith | 51 min |
| Aug 7, 6:44 PM CDT | Special Weather Statement | LBF | Frontier | 46 min |
| Aug 7, 6:55 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.